Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Well-posedness in Sobolev spaces
of the full water wave problem in 3-D

Author: Sijue Wu
Journal: J. Amer. Math. Soc. 12 (1999), 445-495
MSC (1991): Primary 76B15; Secondary 35L99, 35R35
MathSciNet review: 1641609
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the motion of the interface of a 3-D inviscid, incompressible, irrotational water wave, with air region above water region and surface tension zero. We prove that the motion of the interface of the water wave is not subject to Taylor instability, as long as the interface separates the whole 3-D space into two simply connected $C^{2}$ regions. We prove further the existence and uniqueness of solutions of the full 3-D water wave problem, locally in time, for any initial interface that separates the whole 3-D space into two simply connected regions.

References [Enhancements On Off] (What's this?)

  • 1. T. Beale, T. Hou and J. Lowengrub, Growth rates for the linearized motion of fluid interfaces away from equilibrium, Comm. Pure Appl. Math. V.46 no.9, 1993, 1269-1301. MR 95c:76016
  • 2. F. Brackx, R. Delanghe and F. Sommen, Clifford Analysis, Research Notes in Math. Pitman, 1982. MR 85j:30103
  • 3. R. E. Caflisch, Mathematical Analysis of Vortex Dynamics, Mathematical Aspects of Vortex Dynamics, edited by R. E. Caflisch, Philadelphia : Society for Industrial and Applied Mathematics 1988. CMP 21:14
  • 4. R. Coifman, A. McIntosh and Y. Meyer, L'intégrale de Cauchy definit un operateur borne sur $L^{2}$ pour les courbes lipschitziennes, Ann. of Math. (2), 116 (1982), 361-387. MR 84m:42027
  • 5. R. Coifman, G. David and Y. Meyer, La solution des conjectures de Calderón, Adv. in Math. 48, 1983, pp.144-148. MR 84i:42025
  • 6. W. Craig, An existence theory for water waves and the Boussinesq and Korteweg-deVries scaling limits, Comm. in P. D. E. 10(8), 1985, pp.787-1003. MR 87f:35210
  • 7. G. B. Folland, Introduction to Partial Differential Equations, Princeton Univ. Press, 1976. MR 58:29031
  • 8. G. Birkhoff, Helmholtz and Taylor instability, Proc. Symp. in Appl. Math. Vol. XIII, pp. 55-76. MR 25:875
  • 9. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order. MR 86c:35035
  • 10. J. Gilbert and M. Murray, Clifford Algebras and Dirac Operators in Harmonic Analysis, Cambridge University Press, 1991. MR 93e:42027
  • 11. T. Hou, Z. Teng and P. Zhang, Well-posedness of linearized motion for 3-D water waves far from equilibrium, Comm. in PDE, Vol.21, 1996, pp. 1551-1585. MR 98c:76013
  • 12. T. Kano and T. Nishida, Sur les ondes de surface de l'eau avec une justification mathématique des equations des ondes en eau peu profonde, J. Math. Kyoto Univ. 19(2), 1979, pp 335-370. MR 82d:76012
  • 13. C. Kenig, Elliptic boundary value problems on Lipschitz domains, Beijing Lectures in Harmonic Analysis, ed. by E. M. Stein, Princeton Univ. Press, 1986, pp. 131-183. MR 88a:35066
  • 14. C. Kenig, Harmonic analysis techniques for second order Elliptic boundary value problems, CBMS no. 83, AMS, 1994. MR 96a:35040
  • 15. M. Mitrea, Clifford wavelets, singular integrals, and Hardy spaces, Lecture notes in math. 1575, Springer 1994. MR 96e:31005
  • 16. S. Mizohata, The theory of partial differential equations, Cambridge Univ. Press, 1973. MR 58:29033
  • 17. M. Murrey, The Cauchy intergal, Calderón commutators, and conjugations of singular integrals in $R^{n}$, Trans. Amer. Math. Soc. 289 (1985), no.2, 497-518. MR 86f:42009
  • 18. V. I. Nalimov, The Cauchy-Poisson Problem (in Russian), Dynamika Splosh. Sredy 18, 1974, pp. 104-210. MR 58:29458
  • 19. M. Shinbrot, The initial value problem for surface waves under gravity, I. The simplest case, Indiana U. Math. J. 25, 1976, pp 281-300. MR 53:7211
  • 20. E. M. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton University Press, N.J., 1971. MR 46:4102
  • 21. J. J. Stoker, Water Waves, Interscience Publishers, New York, 1957. MR 21:2438
  • 22. G. Taylor, The instability of liquid surfaces when accelerated in a direction perpendicular to their planes I., Proc. Roy. Soc. London A 201, 1950, 192-196. MR 12:58f
  • 23. G. C. Verchota, Layer potentials and boundary value problems for Laplace's equation in Lipschitz domains, Thesis, University of Minnesota, 1982, J. of Func. Analysis, 59 (1984), 572-611. MR 86e:35038
  • 24. S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 2-D, Invent. Math., 130 (1997), pp.39-72. MR 98m:35167
  • 25. H. Yosihara, Gravity waves on the free surface of an incompressible perfect fluid of finite depth, RIMS Kyoto 18, 1982, pp. 49-96. MR 83k:76017
  • 26. V. K. Andreev, Stability of Unsteady Motions of a Fluid with a Free Boundary, VO ``Nauka'', Novosibirsk, 1992 (in Russian). MR 94j:76001

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 76B15, 35L99, 35R35

Retrieve articles in all journals with MSC (1991): 76B15, 35L99, 35R35

Additional Information

Sijue Wu
Affiliation: Department of Mathematics, The University of Iowa, Iowa City, Iowa 52242
Address at time of publication: Department of Mathematics, University of Maryland, College Park, Maryland 20742

Received by editor(s): December 15, 1997
Received by editor(s) in revised form: August 24, 1998
Additional Notes: 1991 Financial support provided in part by NSF grant DMS-9600141 and the J. Seward Johnson Sr. Charitable Trust.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society